Did erectile dysfunction drugs cause viral load increase?
I am a married man and was diagnosed 3 years ago. I have been receiving support from my spouse and she is negative and tested negative. I was on ARVs and started Atripla about a year ago.
My CD4 and viral load was undetectable since January 2013. I went for a checkup in July and it shot up to 2000. I have not missed a single dose of Atripla, but maybe when I was taking it was a hour apart and not exactly the same time.
My doctor said I should take it the same time everyday. I was scared to mention to the doctor that I did go to the local men’s health clinic for erectile dysfunction and they gave me some nose drops to take to help with that. I did not tell them my status cos I was embarrassed.
I want to know will me taking any medication for erectile dysfunction affect my viral load. Also I came across a gel or tablet called kamagra gel, which can be used for erectile dysfunction. Can I take that and will it affect my viral load and CD4 count? Will taking any medication for erectile dysfunction affect my viral load as I am on Atripla and am happy with the Atripla. I don’t have any side effects. My viral load and CD4 count was undetected for the past 2 and a half years until this year July when I went for my checkup and blood test. I am 41 yrs old.
Thanks for your email. There are a few issues that you bring up and I will deal with these separately.
1) The increase in your viral load.
It is very important that your doctor checks to see if this result is a ‘blip’ and it goes back down, or if your viral load is increasing. If your viral load is confirmed as increasing this could mean that you have developed some resistance to one or all of the drugs in Atripla. If this is the case you will need to change to a different treatment to get your viral load back down to undetectable.
Please have look at this page, which explains the difference between a viral load blip and a true rebound.
2) Treatment for erectile dysfunction (ED)
It is important that your HIV doctor knows about any other drugs you are using- including any complementary therapies and over the counter tablets. Without knowing the name of the ED drugs the clinic gave you I can’t check if these could have affected your treatment. But many drugs do interact with Atripla and it is possible that the nose spray you were given is one of these.
It’s a good idea to try and talk to your doctor about the erection problems you are having. Although this can be embarrassing many HIV positive men have similar experiences and your doctor will probably have dealt with many similar situations. Erectile dysfunction can in some cases be connected to another health condition too, so it’s important that the doctor knows about this. S/he should be able to prescribe treatment to help with this that can be used safely with your ARVs. There is more information about erectile dysfunction on the NHS website.
3) CD4 count and viral loads
You mention in your email that your CD4 count and viral load were both ‘undetected’. Viral loads can be undetectable but your CD4 count should be a number- anything between 1 and 1600. It’s worth knowing your CD4 count because this is a measure of how strong your CD4 count is. There is a guide to CD4 and viral load tests on our website.